Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 77, NWS Grand Rapids, MI

July 13, 1997Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 1997, 11:00 PM EDT for Montcalm County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1997, 11:00 PM EDT (03:00 UTC)
Expired
Jul 13, 1997, 11:40 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 140301 RRA
SVRGRR
MIC117-140340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 PM EDT SUN JUL 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN MONTCALM COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 1140 PM EDT
 
* SOME LOCATIONS AFFECTED
  CEDAR LAKE           AROUND 1100 PM EDT
  CRYSTAL              AROUND 1105 PM EDT
  VESTABURG            AROUND 1110 PM EDT

* AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 3 MILES EAST OF STANTON MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL AND IS CAPABLE OF PRODUCING
STRONG WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

DCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:30 AM EDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 11:30 AM EDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EST SUN JUL 13 1997

MORNING SOUNDINGS AND CONSTANT PRESSURE CHARTS INDICATE A FAIRLY
UNSTABLE ENVIRONMENT WITH AN ERODING CAP THROUGH THE DAY.  DEWPOINTS
ON THE INCREASE AS IS PW SO HAVE MENTIONED LOCALLY HEAVY RAIN IN ARES
WHERE PWS WILL REACH 1.5 TO 2 INCHES THIS AFTERNOON.  HAVE LOWERED
TEMPERATURES TO AROUND 90 WILL BE TOUGH TO GET OVER 92 AS DEWPOINTS
ALSO ON THE INCREASE THROUGH THE DAY.  WIND PROFILE NOT TOO
IMPRESSIVE THROUGH THE AFTERNOON AND EVENING BUT COULD SEE SOME
ISOLATED WIND EVENTS WITH 1500 - 2000 JOULES OF CAPE.

HEATHFIELD

In the hours before

Local storm report, Jul 13, 10:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 PM EDT MON JUL 13 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM     LAWRENCE                 MI   WIND DAMAGE
07/13/97    VAN BUREN COUNTY              LARGE TREE LIMBS AND
                                          POWERLINES DOWNED

0420 PM     BUCHANAN                 MI   WIND DAMAGE
07/13/97    BERRIEN COUNTY                SEVERAL DOWNED TREES AND
                                          POWERLINES

0445 PM     NILES                    MI   WIND DAMAGE
07/13/97    BERRIEN COUNTY                TREES KNOCKED DOWN

0500 PM     SHELBYVILLE              MI   WIND DAMAGE
07/13/97    ALLEGAN COUNTY                TREES DOWN ACROSS THE
                                          INTERSECTION OF 124TH AVE
                                          AND DIVISION ST.

0505 PM     2 NE MARTIN              MI   WIND DAMAGE
07/13/97    ALLEGAN COUNTY                TREES DOWN ACROSS THE
                                          INTERSECTION OF 120TH AVE
                                          AND 10TH ST.

0505 PM     WAYLAND                  MI   WIND DAMAGE
07/13/97    ALLEGAN COUNTY                DOWNED POWERLINES

0510 PM     OTSEGO                   MI   WIND DAMAGE
07/13/97    ALLEGAN COUNTY                DOWNED POWERLINES

0512 PM     DELTON                   MI   WIND DAMAGE
07/13/97    BARRY COUNTY                  LARGE LIMBS KNOCKED DOWN

0535 PM     DOWAGIAC                 MI   WIND DAMAGE
07/13/97    CASS COUNTY                   TREES AND POWERLINES
                                          KNOCKED DOWN

0535 PM     EDWARDSBURG              MI   WIND DAMAGE
07/13/97    CASS COUNTY                   TREES AND POWERLINES
                                          KNOCKED DOWN

0536 PM     HASTINGS                 MI   WIND DAMAGE
07/13/97    BARRY COUNTY                  DOWNED TREES

0542 PM     CENTERVILLE              MI   WIND DAMAGE
07/13/97    ST. JOSEPH COUNTY             DOWNED TREES ACROSS ROADS

0542 PM     THREE RIVERS             MI   WIND DAMAGE
07/13/97    ST. JOSEPH COUNTY             DOWNED TREES

0542 PM     2 N STURGIS              MI   WIND DAMAGE
07/13/97    ST. JOSEPH COUNTY             DOWNED TREES

0549 PM     SUNRISE HEIGHTS          MI   WIND DAMAGE
07/13/97    CALHOUN COUNTY                3 DIAMETER LIMBS DOWN

0609 PM     VICKSBURG                MI   WIND DAMAGE
07/13/97    KALAMAZOO COUNTY              DOWNED TREES

0609 PM     OSHTEMO                  MI   WIND DAMAGE
07/13/97    KALAMAZOO COUNTY              DOWNED TREES

0610 PM     ALL ACROSS COUNTY        MI   WIND DAMAGE
07/13/97    EATON COUNTY                  NUMEROUS TREES AND
                                          POWERLINES KNOCKED DOWN

0620 PM     SMYRNA                   MI   0.75 INCH HAIL
07/13/97    IONIA COUNTY

0625 PM     BURLINGTON               MI   0.75 INCH HAIL
07/13/97    CALHOUN COUNTY

0646 PM     ST JOHNS                 MI   WIND DAMAGE
07/13/97    CLINTON COUNTY                DOWNED TREES AND
                                          POWERLINES

0647 PM     W PART OF COUNTY         MI   WIND DAMAGE
07/13/97    BRANCH COUNTY                 NUMEROUS TREES AND
                                          POWERLINES KNOCKED DOWN

0650 PM     4 SE SPRINGPORT          MI   0.88 INCH HAIL
07/13/97    JACKSON COUNTY                NUMEROUS TREES AND
                                          POWERLINES KNOCKED DOWN

0650 PM     4 SE SPRINGPORT          MI   70 MPH TSTM GUST
07/13/97    JACKSON COUNTY                NUMEROUS TREES AND
                                          POWERLINES KNOCKED DOWN

0655 PM     2 S SHERIDAN             MI   WIND DAMAGE
07/13/97    MONTCALM COUNTY               TREES DOWN ACROSS THE
                                          INTERSECTION OF M-57 AND
                                          M-66.

0659 PM     RIVES JUNCTION           MI   60 MPH TSTM GUST
07/13/97    JACKSON COUNTY                DOWNED TREES

0700 PM     2 W HILLSDALE            MI   WIND DAMAGE
07/13/97    HILLSDALE COUNTY              DOWNED TREES

0715 PM     ST LOUIS                 MI   WIND DAMAGE
07/13/97    GRATIOT COUNTY                SEVERAL TREES AND
                                          POWERLINES KNOCKED DOWN
                                          ROADS CLOSED IN TOWN

0715 PM     STOCKBRIDGE              MI   WIND DAMAGE
07/13/97    INGHAM COUNTY                 DOWNED TREES BLOCKING
                                          LOCAL ROADS

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningGRRBerrien36 min
Jul 14, 4:06 PM EDTSevere Thunderstorm WarningGRRVan Buren79 min
Jul 14, 4:27 PM EDTSevere Thunderstorm WarningGRRBerrien33 min
Jul 14, 4:43 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry62 min
Jul 14, 5:23 PM EDTSevere Thunderstorm WarningGRRCass47 min
Jul 14, 5:39 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton81 min
Jul 14, 5:42 PM EDTSevere Thunderstorm WarningGRRSaint Joseph63 min
Jul 14, 5:54 PM EDTSevere Thunderstorm WarningGRRKalamazoo66 min
Jul 14, 6:13 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia77 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningGRRMontcalm93 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningGRRBranch93 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson93 min
Jul 14, 6:44 PM EDTSevere Thunderstorm WarningGRRGratiot81 min
Jul 14, 6:50 PM EDTSevere Thunderstorm WarningGRRHillsdale80 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.